Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 125, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 10, 2002, 7:04 PM EDT for Sampson County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2002, 7:04 PM EDT (23:04 UTC)
- Expired
- Jul 10, 2002, 7:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Sampson County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1954 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
347 WUUS52 KRAH 102304 SVRRAH NCC163-102330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 703 PM EDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 730 PM EDT * AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GARLAND...OR ABOUT 15 MILES SOUTH OF CLINTON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TURKEY AT 730 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ PWB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT WED JUL 10 2002 KRAX RADAR STILL DOWN...TEAM FROM ROC ARRIVING LATER THIS EVENING TO DIAGNOSE PROBLEM...WOULD APPRECIATE THE HELP ON CONVECTIVE ACTIVITY. SHORT TERM...TONIGHT THROUGH SATURDAY.. MODELS INITIALIZED SIMILARLY WITH WEAK IMPULSE VICINITY OF MOUNTAINS THIS MORNING. THIS FEATURE CURRENTLY MOVING EAST INTO FOOTHILLS GENERATING A FEW SHOWERS AND STORMS. THIS FEATURE WILL AID ADDITIONAL SHOWERS AND STORMS AS THE AFTERNOON PROGRESSES. ALSO CONVECTION FIRING OVER SOUTHEAST CWA APPARENTLY ALONG AN OLD BOUNDARY. OTHERWISE COLD FRONT SAGGING SOUTH ALONG WITH VORT...INSTABILITY HEATING AND MOISTURE WILL BE THE MAIN FOCUS FOR CONVECTION THIS AFTERNOON/EVENING. MODELS SIMILAR ON FRONTAL POSITION THIS MORNING BUT AVN CONSISTENTLY THE SLOWEST ON FRONTAL MOVEMENT WHILE ETA NOW SLOWER THROUGH 24 HOURS THAN PREVIOUSLY. ALL DEVELOP WAVE ALONG FRONTAL BOUNDARY BY THIS EVENING AS FRONT SAGS SOUTHWARD ACROSS CWA. WILL LEAN MORE TOWARD SLOWER AVN. MODELS SHIFT BEST DYNAMICS (INSTABILITY/OMEGA/LIFT) SHIFT TO THE EASTERN SECTIONS OF NCAROLINA BY 00Z THROUGH 06Z. EXPECT ALL AREAS TO SEE WIDESPREAD SHOWERS FIRST PART OF THE NIGHT...TAPERING OFF FROM NORTHWEST AFTER MIDNIGHT. THURSDAY... SOME MODEL DIFFERENCES STILL PERSIST ON SOUTHERN PROGRESSION OF DRIER AIR INTO THE AREA. FRONTAL BOUNDARY OVER SOUTHEAST NCAROLINA BY MORNING BUT AVN KEEPS CWA KEEPS CONSIDERABLE DEEP MOISTURE ACROSS THE CWA DURING THE DAY WITH DRIER AIR MOVING IN BY EVENING AS HIGH NOSES INTO AREA. FOR NOW WILL KEEP IN CONSIDERABLE AMOUNT OF CLOUDS AND CONFINE SMALL POP TO SOUTHEAST SECTIONS. MAX TEMPERATURES WILL BE TRICKY AND ALL MOS GUIDANCE INDICATE READINGS IN THE 70S TO LOWER 80S. FRIDAY...HIGH NOSES INTO CWA...EVIDENCE OF WEAK WEDGE...BUT LOW CONFIDENCE ON THIS AS HIGH PROGRESSIVE AND DEEPEST MOISTURE SOUTH AND WEST OF CWA. NORTHERN STREAM WAVE DROPS SLOWLY SOUTH BUT REMAIN NORTHWEST OF CWA. WILL USE A RANGE OF 80 TO 85. SATURDAY THROUGH WEDNESDAY... UPPER FLOW RETURNS TO SOUTHWEST WEST EAST/SOUTHEAST FLOW AT THE SURFACE. ALSO FRONTAL BOUNDARY NUDGES BACK NORTH WITH SEVERAL RIPPLES MOVING ACROSS THE AREA AND DEEP MOISTURE INCREASING. WILL CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. LAST NIGHTS MRF AND CURRENT AVN INDICATE A CHANCE FOR SHOWER/TSTM ACTIVITY INTO MONDAY. MEDIUM RANGE DIFFER. FOR NOW WILL KEEP MONDAY THROUGH WEDNESDAY DRY. .RAH...NONE. RA
In the hours before
Special weather statement, Jul 10, 5:00 PM EDT, 2 hours 4 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110100- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 500 PM EDT WED JUL 10 2002 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER CENTRAL NORTH CAROLINA THIS EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. .SYNOPTIC PATTERN... HOT HUMID AIR AND A COLD FRONT APPROACHING FROM THE NORTH WILL ALLOW NUMEROUS THUNDERSTORMS TO DEVELOP OVER CENTRAL NORTH CAROLINA THIS EVENING AND INTO EARLY TONIGHT. A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. IN GENERAL...THUNDERSTORMS WILL BE MOVING FROM WEST TO EAST AT AROUND 25 MILES AN HOUR THIS EVENING. .HAZARDOUS WEATHER DETAILS... THE MAJOR THREAT FROM THIS EVENT IS EXPECTED TO BE DAMAGING DOWNBURST WINDS. WIND SPEEDS OF 60 TO 70 MPH CAN KNOCK TREES AND POWER LINES. LARGE HAIL OF DIME SIZE OR GREATER IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES OR WARNINGS. RFG
Local storm report, Jul 10, 6:34 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
634 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM NEWTON GROVE NC WIND DAMAGE
07/10/02 SAMPSON TREES BLOWN DOWNLocal storm report, Jul 10, 6:46 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
646 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM FOUR OAKS NC WIND DAMAGE
07/10/02 JOHNSTON TREES DOWN AND HAIL OF
UNSPECIFIED SIZE IN AND
AROUND FOUR OAKS.
RFGLocal storm report, Jul 10, 7:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
702 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM GRANTHAM NC WIND DAMAGE
07/10/02 WAYNE TWO BARNS AND SEVERAL
TREES BLOWN DOWN
RFGThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 49 min |
| Jul 10, 6:41 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 34 min |
| Jul 10, 7:28 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.